Hail, Scotts Bluff
- When
- June 7, 12:57 PM MST
- Where
- Scotts Bluff County, 0.51 mi W of Gering
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.830, -103.670
Multiple severe thunderstorms developed over the Nebraska Panhandle during the early afternoon on the 7th with large hail along the North Platte River valley including Scottsbluff as well as further south near Sidney. Another storm moved out of east-central Wyoming moving southeast towards Alliance where an 82 mph wind gust was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Multiple severe thunderstorms developed over the Nebraska Panhandle during the early afternoon on the 7th with large hail along the North Platte River valley including Scottsbluff as well as further south near Sidney. Another storm moved out of east-central Wyoming moving southeast towards Alliance where an 82 mph wind gust was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 10:35 AM MST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1135 AM MDT Tue Jun 7 2022 .SHORT TERM...(Today through Thursday) Issued at 350 AM MDT Tue Jun 7 2022 Current weather analysis early this morning depicts a stationary frontal boundary sagging to the southwest into north central CO, getting hung up on the Laramie Range and Front Range terrain. This has resulted in overnight winds coming from the north- northeast. The upslope flow combined with surface dew points in the upper 40s to low 50s has resulted in patchy to dense fog at times through 9Z for locations east of the stationary frontal boundary. Further to the west across Carbon County, and further north, surface dew points remain in the middle 20s where more dry air resides. Areas along this frontal boundary have seen light rain showers with a few rumbles of thunder due to the surface forcing. Expect the low clouds and patchy fog to remain through approximately 13Z-14Z when the sunshine should help burn off any residual fog. It may take up until mid to late morning for the cloud cover to dissipate and help destabilize the atmosphere. For the remainder of today, hi-res model guidance begins to signal convection occurring shortly after 18Z east of the Laramie Range. SPC has a Marginal to Slight Severe Weather Risk for today east of the Laramie Range. The stationary frontal boundary will slowly retrograde as a warm front later today to the east and north. The HRRR and NamNest have the most aggressive convection signal between 18Z- 0Z today, but the initiation differs slightly. The HRRR has organized convection near Cheyenne by 20Z, and also in our northern forecast zones. However the NamNest keeps the majority of the organized convection further to the north across our northern forecast zones. PWATs will be elevated near 1 inch, bulk shear will be 60+ knots from 0-6km east of the Laramie Range between 18Z-0Z, lapse rates from 700-500mb are 7.5-9 C/km during peak heating, and 0-3km SRH will begin to rise quickly between 100-300+ m^2/s^2. Additionally, the nose of 100+ knot jet streak will be present between 18Z-0Z across SE WY and the NE Panhandle. Surface forcing, moisture, and lift via a strong jet stream and steep lapse rates will be present this afternoon. The CAMs are struggling to pinpoint exactly where initiation may occur east of the Laramie Range, but the threat for damaging, large hail, strong winds and perhaps an isolated tornado still exists if cloud cover can help destabilize the atmosphere quickly today. Upper level ridging will amplify over the western CONUS Tuesday night into Wednesday as the ridge axis shifts to the Intermountain West. This will bring in dry air and warmer surface temperatures for the area. A weak shortwave disturbance is progged to be present by Wednesday afternoon withing the upper level flow. Model guidance has had a hard time with determining whether afternoon rain showers may be present as this shortwave propagates east of the Intermountain West. At this time of inspection, there will likely be light winds and mild to warm temperatures across our cwa, with any rain shower activity remaining further to the south across CO. As the upper level ridge becomes eroded overnight Wednesday into Thursday, the quasi-zonal flow will be present across our region. We will have temperatures on Thursday increase by 5-10 degrees for afternoon highs, with temperatures in the 70s and 80s for a majority of the region. Lee-side cyclogenesis is expected to occur by Thursday afternoon as it is assisted with the left front quadrant of an intensifying jet stream across the Northern Rockies toward the Central Plains. This will lead to unstable weather conditions for a majority of the region to our east, but there will be a small region across the NE Panhandle where a few afternoon rain showers and thundershowers will be possible. SPC does have a Day 3 Marginal risk for severe thunderstorms in our far southeast tier of Cheyenne County. This may be pushed slightly further to the west in the coming 24-48 hours, but the current weather analysis doesn't support organized convection in a larger swath of our cwa across the NE Panhandle at this time. .LONG TERM...(Friday through next Tuesday) Weather Highlights: 1) Rapid warming Friday and into the weekend. Temperatures could climb into the 90s Saturday for eastern Wyoming and the Nebraska Panhandle. Temperatures on Sunday could climb into the upper 90s in the Nebraska Panhandle with upper 80s across eastern Wyoming. 2) Thunderstorm chances return Sunday, with chances for showers and thunderstorms lingering into next week. 3) A storm system will push a cold front through the area Monday night, which will cool temperatures down on Tuesday. Overview: The long term forecast continues to support a rapid warm- up occurring across central and eastern Wyoming and the Nebraska Panhandle. Seasonal temperatures will be quickly replaced by 15-20F above normal high temperatures, just in time for the weekend. Just how hot is it going to get? Latest forecast update has continued to trend warmer as the NBM is now showing a high temperature of 90F for Cheyenne on Saturday with widespread 90s across eastern Wyoming and the Nebraska Panhandle. The record high temperature for June 11 (Saturday) for Cheyenne is 92F set back in 2013. Temperatures will remain well above normal on Sunday, but could trend slightly cooler as afternoon showers and thunderstorms and a shift in the flow aloft will contribute to the slightly cooler temperatures, but temperatures across the southern Nebraska Panhandle could push into the mid to upper 90s! As mentioned, a return to afternoon showers and thunderstorms is possible come Sunday afternoon, with another round of thunderstorms possible again on Monday. Some of the storms on Monday could become strong to severe, and will bare monitoring over the next few days. Discussion: Progressive zonal flow with embedded shortwaves will transition to a more amplified ridging patter as an area of high pressure builds across the Intermountain West and shifts east toward the Front Range. Associated with this ridge, a strengthening thermal ridge expands and moves into SE Wyoming by Friday. The bulk of the warmest air will lag behind but temperatures should easily eclipse 80F for most everyone on Friday. By Saturday, models are in good agreement in shifting this thermal ridge across the Front Range with H7 temperatures surging into the 15-20C range Saturday afternoon, with full sun, temperatures will rapidly climb for areas east of the Laramie Range and in the Nebraska Panhandle. By Sunday, most models suggest a breakdown of the ridge axis allowing for a more west to northwest flow aloft to develop. Moisture in the lower level will begin to increase and should be enough to initiate some diurnal convection Sunday afternoon. Cloud debris and the cooler NW flow aloft should be enough to keep temperatures from warming too much Sunday afternoon, but outside these areas, temperatures could sore into the mid to upper 90s, especially across the southern Nebraska Panhandle. Heading into Monday, the ridge shift east allowing for the next storm system to dive south across Montana and move east through Wyoming. At the surface a cold front will move through the region Monday night. With a warm, and unstable airmass ahead of the frontal boundary and with better dynamics aloft, scattered to widespread showers and thunderstorms may develop in the warm sector, ahead of the frontal boundary Monday afternoon. These storms could become strong to severe. As the front moves through, CAA will spill into north central Wyoming and spread south and east. Some breezy conditions may accompany this front and much cooler temperatures are expected on Tuesday, but temperatures will be in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1133 AM MDT Tue Jun 7 2022 VFR conditions currently across area terminals with one exception being KSNY as low clouds have continued to stick around through late this morning. Latest satellite imagery continues to see thinning of low clouds around KSNY, but could see IFR ceilings continue through 19z. Scattered thunderstorms will develop early this afternoon along and east of the Laramie Range into the Nebraska Panhandle. Kept sites at VCTS for now, but many need to monitor latest radar trends and AMD to include TSRA where needed. This could be more likely across Nebraska Panhandle terminals after 21z as storms potentially develop into a line/cluster. Gusty, erratic winds are likely with storms with the main threat being large hail. Storms will mostly move east of the area by 01z this evening as skies begin to slowly clear overnight. && .FIRE WEATHER... Issued at 350 AM MDT Tue Jun 7 2022 Fire weather concerns remain low across the area due to recent rainfall and mild temperatures. Min RH values will be between 15-20 percent west of the Laramie Range today and tomorrow. Winds will be 15-25mph at times this afternoon, but there is a chance of severe thundershowers east of the Laramie Range. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...BW LONG TERM...AW AVIATION...MB FIRE WEATHER...BW
Hazardous Weather Outlook National Weather Service Cheyenne WY 428 AM MDT Tue Jun 7 2022 WYZ103>106-109>117-081030- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 428 AM MDT Tue Jun 7 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered afternoon thunderstorms will develop. The threat for severe weather is low, however small hail and brief wind gusts to 50 mph will be possible with the stronger thunderstorms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Well above average temperatures expected on Saturday. Near record to record high temperatures are possible. .Spotter information statement... Spotter activation will not be required through tonight. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 081030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 428 AM MDT Tue Jun 7 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered afternoon and evening thunderstorms will develop today. There is a marginal to slight risk for strong to severe thunderstorms potentially producing hail greater than one inch in diameter and wind gusts to 60 mph east of a line from Douglas to Cheyenne, Wyoming into the Nebraska Panhandle today. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Well above average temperatures expected on Saturday. Near record to record high temperatures are possible. .Spotter information statement... Spotter activation may be required. Please monitor the latest forecast updates in the event that the spotter network will be needed to provide weather reports during any severe weather that may occur today.
Special Weather Statement
National Weather Service Cheyenne WY
1240 PM MDT Tue Jun 7 2022
WYZ101-071915-
Converse County Lower Elevations WY-
1240 PM MDT Tue Jun 7 2022
...A strong thunderstorm will impact portions of central Converse
County through 115 PM MDT...
At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Rolling Hills, or 26 miles northwest of Douglas,
moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Converse
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4297 10587 4309 10587 4312 10530 4292 10530
TIME...MOT...LOC 1839Z 271DEG 34KT 4302 10576
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
106 PM MDT Tue Jun 7 2022
WYZ101-102-071945-
Converse County Lower Elevations WY-Niobrara County WY-
106 PM MDT Tue Jun 7 2022
...A strong thunderstorm will impact portions of west central
Niobrara and eastern Converse Counties through 145 PM MDT...
At 106 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manning Ranch, or 25 miles northwest of Lusk, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lance Creek and Manning Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Wyoming.
&&
LAT...LON 4292 10495 4308 10495 4311 10445 4284 10445
TIME...MOT...LOC 1906Z 271DEG 27KT 4299 10486
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BrothersSpecial Weather Statement National Weather Service Cheyenne WY 147 PM MDT Tue Jun 7 2022 NEZ002-072015- Dawes NE- 147 PM MDT Tue Jun 7 2022 ...A strong thunderstorm will impact portions of central Dawes County through 215 PM MDT... At 147 PM MDT, Doppler radar was tracking a strong thunderstorm near Crawford, or 19 miles southwest of Chadron, moving east at 40 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Chadron, Crawford, Chadron Campground, Whitney Lake, Red Cloud Campground, Chadron Airport, Whitney and Chadron St Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 700 PM MDT for the Panhandle of Nebraska. && LAT...LON 4262 10337 4273 10344 4292 10302 4269 10289 TIME...MOT...LOC 1947Z 253DEG 36KT 4270 10334 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Brothers
The Cheyenne radar (KCYS), 121 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
10 hail, 4 thunderstorm wind. Local standard time, as filed.
Estimated wind gust by training spotter. Also reported penny sized hail falling with the strong winds.
Trained spotter estimated wind gust.
Alliance Airport ASOS station (KAIA) measured wind gust.
Trained spotter reported estimated winds.
Most hail was quarter size, but a few were slightly larger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022272, 1022273, 1022275, 1022276, 1022236, 1022277, 1022278, 1022280, 1022281, 1022282, 1022237, 1022238, 1022239, 1022283.